Objectives: To describe the prevalence, severity, and self-reported characteristics of taste alterations (TAs) induced by chemotherapy and to investigate TAs across chemotherapy regimens.
Sample & Setting: 243 adult patients from five outpatient practices in Northern Italy.
Methods & Variables: Correlation, univariate, and multivariate linear regression analyses. Variables include TAs, symptoms reported by patients, and the effect of TAs on quality of life.
Results: A majority of the study sample reported TAs. Difficulty in tasting saltiness was most common, followed by difficulty in tasting umami and sweetness. The severity and characteristics of TAs changed across chemotherapy regimens. TAs correlated with quality of life and were significantly associated with patient’s age and a 21-day chemotherapy schedule.
Implications for Nursing: TAs are a frequent side effect of chemotherapy, with varying characteristics that have a negative effect on quality of life. Healthcare professionals should routinely assess for TAs and provide patients with specific management strategies depending on the nature of TAs.